Advertisement

Semigroup Forum

, Volume 95, Issue 1, pp 245–250 | Cite as

The identities of the free product of two trivial semigroups

SHORT NOTE
  • 247 Downloads

Abstract

We exhibit an example of a finitely presented semigroup S with a minimum number of relations such that the identities of S have a finite basis while the monoid obtained by adjoining 1 to S admits no finite basis for its identities. Our example is the free product of two trivial semigroups.

Keywords

Semigroup identity Finitely based semigroup Nonfinitely based semigroup Zimin word 

Notes

Acknowledgments

The work of the first author was partially supported by the CUNY Collaborative Incentive Research Grant Program (Project #94592-0001). The second author acknowledges support from the Russian Foundation for Basic Research, Project No. 14-01-00524, the Ministry of Education and Science of the Russian Federation, Project No. 1.1999.2014/K, and the Competitiveness Program of Ural Federal University. The paper was written during the second author’s stay at Hunter College of the City University of New York as Ada Peluso Visiting Professor of Mathematics and Statistics with a generous support from the Ada Peluso Endowment. The authors would like to thank the anonymous reviewer for his/her comments and suggestions.

References

  1. 1.
    Auinger, K., Chen, Yuzhu, Hu, Xun, Luo, Yanfeng, Volkov, M.V.: The finite basis problem for Kauffman monoids. Algebra Univ. 74(3–4), 333–350 (2015)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Benzaken, C., Mayr, H.C.: Notion de demi-bande: demi-bandes de type deux. Semigroup Forum 10(2), 115–128 (1975)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Cain, A.J.: Automaton semigroups. Theoret. Comput. Sci. 410(47–49), 5022–5038 (2009)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Campbell, C.M., Robertson, E.F., Ruškuc, N., Thomas, R.M.: On subsemigroups and ideals in free products of semigroups. Int. J. Algebra Comput. 6(5), 571–591 (1996)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Clifford, A.H., Preston, G.B.: The algebraic theory of semigroups, vol. I. Am. Math. Soc. (1961)Google Scholar
  6. 6.
    Kim, K.H., Roush, F.: The semigroup of adjacency patterns of words. In: Algebraic theory of semigroups. Colloq. Math. Soc. János Bolyai, North-Holland. 20, 281–297 (1979)Google Scholar
  7. 7.
    Kizimenko, O.M.: On free products of one-element semigroups. Visn. Kiïv. Univ. Ser. Fiz.-Mat. Nauki. 1, 37–41 (2000) (in Ukraine)Google Scholar
  8. 8.
    Mashevitzky, G.I.: On identities in varieties of completely simple semigroups over abelian groups. In: Contemporary algebra, 81–89. Leningr. Gos. Ped. Inst. (1978) (in Russian)Google Scholar
  9. 9.
    Perkins, P.: Bases for equational theories of semigroups. J. Algebra 11, 298–314 (1969)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Shneerson, L.M.: Identities in one-relator semigroups. Uchen. Zap. Ivanov. Gos. Ped. Inst. 1(1–2), 139–156 (1972) (in Russian)Google Scholar
  11. 11.
    Shneerson, L.M.: On the axiomatic rank of varieties generated by a semigroup or monoid with one defining relation. Semigroup Forum 39, 17–38 (1989)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Volkov, M.V.: The finite basis problem for finite semigroups. Sci. Math. Jpn. 53(1), 171–199 (2001)MathSciNetMATHGoogle Scholar
  13. 13.
    Zelenyuk, Y.: Regular homeomorphisms of finite order on countable spaces. Can. J. Math. 61(3), 708–720 (2009)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.Department of Mathematics and Statistics, Hunter CollegeCity University of New YorkNew YorkUSA
  2. 2.Institute of Mathematics and Computer ScienceUral Federal UniversityEkaterinburgRussia

Personalised recommendations